Alert archive / Oregon / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 13, NWS Boise, ID

June 27, 2004Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 27, 2004, 5:05 PM MDT for Malheur County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 5:05 PM MDT (23:05 UTC)
Expired
Jun 27, 2004, 5:30 PM MDT
In force
25 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Malheur County, OR

The radar

The Boise radar (KCBX), 109 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS55 KBOI 272305
SVRBOI
ORC045-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
505 PM MDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON

* UNTIL 530 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL MALHEUR COUNTY...OR ABOUT 17   
  MILES EAST OF ROME NEAR U.S. HIGHWAY 95...AND MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MALHEUR COUNTY AT 520 PM MDT

LAT...LON 4290 11745 4281 11726 4291 11714 4300 11729

$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
230 PM MDT SUN JUN 27 2004

.SHORT TERM...FORECAST ON TRACK WITH STORMS DEVELOPING OVER THE
SOUTHERN BORDER WITH NEVADA WHILE THE REST OF THE AREA APPEARS QUIET
FOR THE TIME BEING. UPPER LEVEL VORT MAX CONTINUES TO MAKE SLOW
PROGRESS NORTH FROM NEVADA AND SHOULD BE THE FOCUS OF CONVECTION
THROUGH THE LATE AFTERNOON AND EVENING HOURS. MEANWHILE, A WEDGE OF
DRY AIR PRESSING INTO EASTERN OREGON APPEARS TO BE GETTING PINCHED
OFF BY THE PLUME FORM THE SOUTH.  BUT SO FAR CONVECTION OVER EASTERN
OREGON HAS BEEN CAPPED/SUPPRESSED.  LATEST MODELS CONTINUE TO SHOW
THE GREATEST CONVECTIVE THREAT SOUTH OF THE SNAKE RIVER THIS EVENING
AND EXTENDING WESTWARD THROUGH SOUTHERN MALHEUR COUNTY IN OREGON.
ONLY ISOLATED CONVECTION EXPECTED OVER THE NORTHERN MOUNTAINS IN THE
SLIGHTLY MORE STABLE AIR MASS THERE. STORMS THAT FORM TODAY WILL
CERTAINLY BE SLOW MOVING AND WITH PW VALUES APPROACHING ONE INCH,
WILL BE CAPABLE OF HEAVY RAIN. WILL INCLUDE ENHANCED WORDING FOR
POTENTIAL HEAVY RAIN IN THE GRIDS ACROSS SOUTHERN MOST AREAS. ON
MONDAY MAIN AXIS OF INSTABILITY AND MOISTURE SHIFTS WESTWARD INTO
OREGON WHERE ACTIVITY IS MINIMAL TODAY.  THIS POSITION ALONG WITH
LOWEST LIS AND WEAK TO MODERATE SHEAR WILL BRING THUNDERSTORMS
CLOSER TO THE POPULATION CENTERS BY MONDAY EVENING.  THE FORECAST
REMAINS OPEN TO SOUTHERLY FLOW OVER THE NEXT FEW DAYS WITH MOISTURE
AND INSTABILITY BEING SUFFICIENT TO PRODUCE AFTERNOON/EVENING
DIURNAL CONVECTION EACH DAY.  THERMAL AXIS A LITTLE SUPPRESSED TODAY
AND POSITIONED FARTHER EAST OVER CENTRAL IDAHO SO TEMPS SHOULD
STRUGGLE TO MAKE IT ABOVE 90F.  THERMAL FEATURE INCHES BACK WESTWARD
DURING THE EARLY PART OF THE WEEK WITH POTENTIALLY WARMER TEMPS AND
A FOCUSING BOUNDARY FOR CONVECTION CLOSER TO SOUTHWEST IDAHO AND
EASTERN OREGON.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY. SOUTHERLY FLOW FROM
NEVADA TO CONTINUE TO BRING WARM AIR AND MOISTURE TO THE FORECAST
AREA THROUGH FRIDAY. SLIGHT CHANCE OF DAILY AFTERNOON THUNDERSTORMS
AND TEMPERATURES SLIGHTLY ABOVE NORMAL THROUGH FRIDAY. SLOW SHIFT TO
MORE WESTERLY FLOW ON SATURDAY AND SUNDAY...WITH A LITTLE DRYING AND
A SLOW COOLING TREND. VERY LITTLE CHANGE TO CURRENT FORECASTS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

SHORT TERM...GS
LONG TERM....TB
Hazardous weather outlook, Jun 27, 5:30 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
530 AM MDT SUN JUN 27 2004

IDZ011>016-028>030-ORZ061>064-281200-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-HARNEY COUNTY-
LOWER TREASURE VALLEY-MALHEUR COUNTY-OREGON LOWER TREASURE VALLEY-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-
UPPER TREASURE VALLEY-WEST CENTRAL MOUNTAINS-WESTERN MAGIC VALLEY-
530 AM MDT (430 AM PDT) SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:39 PM MDTSevere Thunderstorm WarningBOIMalheur21 min
Jun 26, 8:10 PM MDTSevere Thunderstorm WarningBOIMalheur35 min
Jun 26, 9:23 PM MDTSevere Thunderstorm WarningBOIMalheur37 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.